Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
152 Doctors are Online

Suffering from OCD, SAD and other anxieties. On lexapro 10mg. Noticed erectile dysfunction. Any cure?

User rating for this question
Answered by

Practicing since : 2003
Answered : 2189 Questions
I suffer from OCD, SAD, and other anxieties. On September 2011, my Psychiatrist prescribed me with Lexapro with 10mg. It all went good, I needed more, so went from 15mg, to 20mg. Obviously, I felt very good. Last May 2012, I met the woman I am in a relationship with. I had to leave Lexapro because my sexual life was a mess with Erectile Dysfunction. Even though I left it, my SAD anxiety has become much better. I still suffer from it a bit, but is much better. Now here is the thing, my OCD is very bad. I have obsessive thoughts most of the times, when I want something, I need to get it at that time. Example, at University, I had to find my teacher to know my exam's result that same day because I was going to know the other week. Things like when I lock my jeep, I go check if it's locked, two three times sometimes. With my eating, when I like something, then its that, that and that until I get tired of it for days or even weeks. Music? I like a music, I listen to it the whole day, repeat, repeat and repeat. I honestly want to start Lexapro again, I was thinking of 5mg. So it can help also my bad mood that I suffer daily. But I am afraid that 5mg will affect my sexual life, and I have sex daily with my Girlfriend. I know I can't compare 20mg with 5mg. But do you think 5mg will help just a bit my anxieties? I just need is that little touch of help. I want the help, I feel great with Lexapro. But I am afraid of the sexual effect. Will it affect me much? What do you recommend?

Thanks in advance,

Posted Fri, 2 Nov 2012 in Mental Health
Answered by Dr. Jonas Sundarakumar 1 hour later

Welcome to Healthcare Magic and thanks for your question.

Lexapro (Escitalopram) is an SSRI anti-depressant, which is effectively used for the treatment of depression as well as anxiety disorders, including OCD. Though it is a very effective and safe medication, one of the troubling side effects it can commonly cause among young males is erectile dysfunction.

Now, you have reported significant benefits with Lexapro for your anxiety as well as obsessive-compulsive symptoms, but have stopped it due to the sexual side effects. Usually, the sexual side effects of SSRI medication (like Lexapro) are "dose-dependent" i.e. more side effects with increasing side effects and vice versa.

5 mg of Lexapro, though a minimal dose, could still give you some benefits in terms of your anxiety / o-c symptoms. It is also unlikely that you would develop significant sexual side effects with a minimal dose. So, since you have very good benefits with this medication, I think it would be worthwhile trying a 5 mg dose.

I would also like to let you know that there are certain effective psychotherapy techniques like as Cognitive Behaviour Therapy (CBT), which can also help you deal with your anxiety / o-c symptoms. Please consult your psychiatrist for further details.

Wish you all the best.

- Dr. Jonas Sundarakumar
Consultant Psychiatrist
Above answer was peer-reviewed by
Follow-up: Suffering from OCD, SAD and other anxieties. On lexapro 10mg. Noticed erectile dysfunction. Any cure? 17 hours later
Hey Doc,

I believe this is mental, but when I was having sex today, I had some erectile dysfunction. I think it's just on my head, it can't be Lexapro already, I just took it last night, can it? Also, I have a porn addiction, I can't masturbate without porn. I heard that causes erectile dysfunction, too?

Answered by Dr. Jonas Sundarakumar 4 hours later
Hello again XXXXXXX and thanks for writing in.

Yes, it is very unlikely that the 5mg of Lexapro which you took last night could have caused you the erectile dysfunction. It is quite possible that there is a psychological basis to this. I think you are going through what is called 'performance anxiety'. Here, the person is so worried and anxious about whether he will get an erection or not, whether he will be able to 'perform' adequately or not, and this anxiety itself results in the erectile dysfunction. Remember, sexual functioning does not depend on your organ alone. A conflict-free mental state is also essential for the body to function normally.

Secondly, it could be possible that your porn addiction could also be playing a role in your problem. Persons with porn addiction often feel 'understimulated' when it comes to having a 'regular' sexual experience (probably because of their previous vivid sexual fantasies with porn).

I would suggest that you first stop worrying or contemplating so much about your problem and reduce your performance anxiety. Remember that in young males without any medical disorders, in more than 80 % of the cases of erectile dysfunction, the cause is psychological.

So, just stop analysing about the Lexapro or any other "probable" causes. Stop "monitoring" yourself whether or not you are going to perform well. Once you get rid of this anxiety itself, I'm sure your sexual functioning will be normal.

Wish you all the best.

- Dr. Jonas Sundarakumar
Consultant Psychiatrist
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor